Alert archive / Alabama / Flash Flood Warnings in 1998

Flash Flood Warning 58, NWS Mobile, AL

September 29, 1998Crenshaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 29, 1998, 9:03 AM CDT for Crenshaw County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 9:03 AM CDT (14:03 UTC)
Expired
Sep 29, 1998, 5:15 PM CDT
In force
8 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 2.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 291403
FFWMOB
ALC041-292215-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
903 AM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLOOD WARNING FOR...
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 515 PM CDT

* AT AT 858 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED SPIRAL BANDS WITH HEAVY RAIN FROM WEAKENING TROPICAL STORM
  GEORGES...WHICH ARE MOVING MOVING NORTHWARD ACROSS CRENSHAW COUNTY.
  CRENSHAW COUNTY EMA OFFICIALS ARE EVACUATING PEOPLE FROM THE DOZIER
  AREA DUE TO HIGH WATER.

* THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS ACROSS THE COUNTY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:20 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Sep 29, 2:20 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CDT TUE SEP 29 1998

WEAKENING TROPICAL STORM GEORGES ON THE DOOR STEP SOME 20 NM WSW OF
MOBILE MOVING E AT 8 AS PER LATEST TPC ADVISORY. GEORGES CAUGHT IN A
WEAKNESS BETWEEN MID LEVEL RIDGE OVER TX AND OFF THE FL COAST.
APPEARS JUST FAR ENOUGH N TO BE AFFECTED BY WESTERLIES THUS A SLOW E
COMPONENT EXPECTED THROUGH MID WEEK TO SE AL/N CENTRAL FL. ALTHOUGH
MODERATE DOWPOURS POSSIBLE IN W ZONES...CONCERN FOR HEAVIEST PRECIP
AND QPF AMOUNTS WILL SHIFT INTO EASTERN ZONES TODAY/TONIGHT GIVEN
LATEST SAT TRENDS. TREND OF POPS WILL BE LOWERING IN W AND
CATEGORICAL E. DRIER AIR WRAPPING AROUND CIRCULATION TO AID IN
DESTABILIZATION OVER E ZONES AND WITH ADEQUATE SHEAR...BRIEF
TORNADOES A THREAT.  TOR WATCH 848 THRU 15Z. ANOTHER POTENTIAL
PROBLEM WILL BE FOG WHICH COULD BECOME LOCALLY DENSE TONIGHT IN W
HALF.

OFFSHORE ZONES WILL SEE WINDS...TIDES/SEAS SLOWY DECREASING THRO4UGH
WED AS GEORGES WEAKENS FURTHER.

MOB 80/73/85/73 6320  PNS 80/73/84/73 7320
DTS 80/74/83/74 7320  GZH 77/74/83/73 +640 10

In the hours before

Special weather statement, Sep 29, 4:50 AM CDT, 4 hours 13 minutes before
ALZ051>053-061>064-291015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT TUE SEP 29 1998

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...BALDWIN COASTAL... BALDWIN INLAND... CHOCTAW... CLARKE
   ...MOBILE COASTAL... MOBILE INLAND... WASHINGTON

THE SQUALLS ASSOCIATED WITH TROPICAL STORM GEORGES HAVE MOVED
EAST OF THE AREA AND THE THREAT OF TORNADOES IN THE ABOVE AREAS
HAVE ENDED.
Special weather statement, Sep 29, 5:50 AM CDT, 3 hours 13 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-301200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT TUE SEP 29 1998

TROPICAL STORM GEORGES WAS WEAKENING OVER SOUTHWEST ALABAMA NEAR
MOBILE EARLY THIS MORNING.  TROPICAL STORM WARNINGS FROM PENSACOLA TO
DESTIN WILL LIKELY BE LIFTED LATER TODAY AS GEORGES WEAKENS FURTHER.
THE TORNADO THREAT WILL DECREASE OVER WESTERN SECTIONS THROUGH THE
DAY AS THE REMNANTS OF THIS SYSTEM ARE EXPECTED TO MOVE EAST
NORTHEAST INTO CENTRAL AND SE ALABAMA THROUGH THE FLORIDA PANHANDLE
TODAY AND WEDNESDAY. HEAVIEST RAINS ARE LIKELY EAST OF THE CENTER.

DUE TO RECENT HEAVY RAINS...ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 4
INCHES WILL AGGRAVATE FLOODING PROBLEMS MAINLY OVER SOUTH CENTRAL
ALABAMA AND THE FLORIDA PANHANDLE.  ALTHOUGH RAINS WILL BE LETTING UP
LATER TODAY IN EASTERN SECTIONS...HIGH WATER ON ROADS AND BRIDGES
FROM SWOLLEN RIVERS...STREAMS AND CREEKS WILL BE SLOW TO ABATE.
NUMEROUS FLOOD WARNINGS HAVE BEEN ISSUED. REFER TO THE LATEST
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL WILL BE NECESSARY THROUGH
TONIGHT.

j
Special weather statement, Sep 29, 5:50 AM CDT, 3 hours 13 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-301200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT TUE SEP 29 1998

TROPICAL STORM GEORGES WAS WEAKENING OVER SOUTHWEST ALABAMA NEAR
MOBILE EARLY THIS MORNING.  TROPICAL STORM WARNINGS FROM PENSACOLA TO
DESTIN WILL LIKELY BE LIFTED LATER TODAY AS GEORGES WEAKENS FURTHER.
THE TORNADO THREAT WILL DECREASE OVER WESTERN SECTIONS THROUGH THE
DAY AS THE REMNANTS OF THIS SYSTEM ARE EXPECTED TO MOVE EAST
NORTHEAST INTO CENTRAL AND SE ALABAMA THROUGH THE FLORIDA PANHANDLE
TODAY AND WEDNESDAY. HEAVIEST RAINS ARE LIKELY EAST OF THE CENTER.

DUE TO RECENT HEAVY RAINS...ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 4
INCHES WILL AGGRAVATE FLOODING PROBLEMS MAINLY OVER SOUTH CENTRAL
ALABAMA AND THE FLORIDA PANHANDLE.  ALTHOUGH RAINS WILL BE LETTING UP
LATER TODAY IN EASTERN SECTIONS...HIGH WATER ON ROADS AND BRIDGES
FROM SWOLLEN RIVERS...STREAMS AND CREEKS WILL BE SLOW TO ABATE.
NUMEROUS FLOOD WARNINGS HAVE BEEN ISSUED. REFER TO THE LATEST
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL WILL BE NECESSARY THROUGH
TONIGHT.

j

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:23 PM CDTTornado WarningMOBCovington37 min
Sep 28, 7:59 PM CDTFlash Flood WarningMOBButler, Covington8 hr
Sep 28, 7:59 PM CDTFlash Flood WarningMOBEscambia8 hr
Sep 28, 7:59 PM CDTFlash Flood WarningMOBBaldwin, Mobile, Washington8 hr
Sep 28, 8:09 PM CDTTornado WarningMOBCovington36 min
Sep 28, 9:02 PM CDTTornado WarningMOBCovington73 min
Sep 29, 4:02 AM CDTFlash Flood WarningMOBBaldwin, Escambia7 hr
Sep 29, 4:02 AM CDTFlash Flood WarningMOBMobile, Washington7 hr
Sep 29, 4:02 AM CDTFlash Flood WarningMOBButler, Covington7 hr
Sep 29, 11:59 AM CDTFlash Flood WarningMOBBaldwin, Mobile, Washington8 hr
Sep 29, 11:59 AM CDTFlash Flood WarningMOBButler, Covington, Crenshaw8 hr
Sep 29, 11:59 AM CDTFlash Flood WarningMOBConecuh, Escambia8 hr

Nearby

Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.